• Welcome to Crohn's Forum, a support group for people with all forms of IBD. While this community is not a substitute for doctor's advice and we cannot treat or diagnose, we find being able to communicate with others who have IBD is invaluable as we navigate our struggles and celebrate our successes. We invite you to join us.

Crohn's & returning issues?

Hi everyone ~

I was diagnosed Aug 2011 with crohn's. Last summer had other health issues that caused me to flare. Thought all was getting better, however, in the last 2 wks when I've eaten something new - turkey sandwich, beef stew, I've had cramping and muddy stool. (Ate these before w/no issues?) No blood and only go once. My right side becomes very, very sore. Know I have a stricture and I'm thinking when stool is forced to go thru quicky it becomes swollen and tender? I take Librax as needed for pain.

I was taking brand name Endecort and actually felt fine. Then the generic became available 4 months ago and that was when I started having issues? Cannot get brand name as pentaly co=pay is $230/month. Not happening.

My appetite seems like it is becoming reduced and my diet seems so restricted? What do you think is happening? And what do I need to do to control this?

Thanks for all your replies ~
Nancy

Current meds:
3 budesonide
6000 units of fish oil
tameric 1 daily
multi-vitamin
2 tbsp L-glutamin daily
Librax for pain, as needed
 

Angrybird

Moderator
Hi Nancy and welcome to the forum :bigwave: How long have you had the stricture? What test diagnosed this? This will definetly play a part in the changes of what you can and can't eat as things will struggle to pass through it. You ideally need to eat stuff that is fairly mushy and does not require a lot of chewing. What is you doc going to do to get this sorted? From your med list I can see the Budesonide is being used to get rid of inflammation but not sure what else there is actually supposed to treat this or your crohns...
 
Strictures: As before, the affected segment of distal ileum is
strictured.

had an mri done at thanksgiving. gi doc keeps asking me what script i want...i have no idea? integrative med doc put me on all the supplements, which have helped. but this cramping has happening twice in 2 wks tells me something more needs to be done. my diet is becoming more restricted and i really don't even have an appetite? how can a turkey sandwich give me symptoms?

when i was diagnosed in 2010, I was put on Pentasa and had terrible diarreha so we now know I can't take that. when i was on brand name entocort, i felt really good. the generic came out 4 months ago and that's when i started having issues? cannot afford the brand name, $230/penalty monthly co-pay. not happening?

what do you suggest i ask my doc for? tks so much!
 

Angrybird

Moderator
You can always ask about things like Azathioprine or biologics like Remicade or Humira (have a look at our treatment forum for more info) but these cost as well. I think the chaps behind the Remi give assitance though.....The thing is that with a stricture - built up scar tissue - there isn't a med that can fix this, once the scarring is there is stays there, a turkey sandwich can easily then struggle to pass through it if it is now getting worse due to lack of treatment. I would have expected your doc to be able to have discussed options with you and give advice, he is the medical 'professional' after all and shouldn't be leaving it up to you to make suggestions. When are you next due to see him about things?
 
thank you so much for all of your info. i've sent him an email (preferred contact preference) and waiting for a reply. i've scheduled a 2nd opinion w/referred gi doc but not until mar 2nd (on waiting list for sooner). and yes, doing this cause don't feel present doc has time or really cares? he was great at diagnosing but not great at maintenance or compassion?

my fear about going to something stronger like a biologic is once you start you can't stop? true? don't think i'm that bad just yet. trying to hold off?

what is Azathioprine ? or 6 mp? think that would be next in line. but as with any new meds, the dreaded side effects keep me right where i'm at? just now filling out paperwork for financial aid to see about returning to Entecort (brand name?) but then had pharmacist say that a steroid is not really a maintenance drug?

how much chicken noodle soup, rice, chicken can a person eat?

tks again ~
 

Angrybird

Moderator
The pharmacist is right, steroids are not really to be used as a long term maintainence treatment. Azathiorprine (aka Imuran) is an immunosuppressant drug and it used to halt what ever it is in your immune system that causes all the inflammation etc in the bowel. Also check this out on the treatment forum, it does have it's own set of potential side effects as it is fiddling with the immune system.
 
I'm not so sure I'm that bad to start Imurin. Have not tried 6mp yet and would think that's next in line, yes? Just not that sure of the level of drugs.

personally, think i'd rather do surgery....don't like all the drugs & side effects? messes too much w/the body.

tks for all the conversation....appreciate it, really!
 

David

Co-Founder
Staff member
Hi Nancy,

If the distal ileum is strictured, that means your terminal ileum is inflamed and/or scarred. The terminal ileum is also the area of your digestive track that is responsible for absorbing some very important vitamins and as such, may not be or may be doing a poor job. I strongly suggest having your vitamin B12 levels checked at the very least. If they're also willing to check your vitamin D and folate, all the better. If you are indeed deficient in any of these, proper supplementation can make a world of difference for your present condition and help you avoid lots of problems down the line.
 
Hi Nancy...

I came to realize early on that what I ate HAD a direct response to my pain discomfort and diarrhea. You seem sensitive to foods. There is no problem eliminating those sensitive foods. Yes, I agree the diet becomes limited but just remember there is less pain. Pain meds constipate most people! Let the pain ride out while your fasting or giving your bowel a rest.

And I agree with David, check B12 and Vit D levels.

Best wishes
 
this food episode has really left my rt side feeling raw and my energy is low? i barely have an appetite, which makes me a little nervous? no diarraha as i'm taking librax for pain and it slows down the bowel. why the low energy? feels like it's burning inside? what do i do for that? going to see chiro tonite and see if an adjustment may help? i feel like sleeping or laying on the couch...but can't need to work?

fyi..i have monthly B12 shots and take 50,000 units of Vit D wkly. when I was first diagnosed in the hospital, my D was very low. my doc gave me a script for D2 (green pill) 50,000. they gave me 3, 3 days in a row. took for a year and it moved maybe 2 points? my integrative med doc said that D2 was wrong, it should be D3, over the counter (50,000). i changed and she added fish oil (now 6000) to my diet, my d went from 28 to 69! felt like someone wound me up!

thank you so much for your responses....
 

David

Co-Founder
Staff member
I'm afraid I don't have an answer for your main query. But maybe call your doctor and see if they want to do a lab workup on you or see you?

That's fantastic about the B12 and D, however :) Thank goodness for your integrative medicine doctor. One last thing, the University of Maryland Medical center states that taking just one of the B vitamins can cause an imbalance in others. I'd suggest discussing the idea of taking a B Complex vitamin with your integrative medicine doctor.
 
Top